BRASH Syndrome

Link to article at PubMed

2021 May 19. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2021 Jan–.

ABSTRACT

The BRASH acronym is used to describe a syndrome where the synergistic effects of AV nodal blockers and renal impairment lead to severe bradycardia and hyperkalemia. It is named after the signs associated with this condition: Bradycardia, Renal Failure, AV nodal blockade, Shock, and Hyperkalemia. While this is a new acronym, the connection between these medications and renal failure has been described for years.

Since their development in the 1960s, beta-blockers and calcium channel blockers are widely used to treat conditions such as coronary artery disease, hypertension, and atrial fibrillation. Both classes of medications exert their effect at the AV node, resulting in a decreased heart rate. Like many pharmaceuticals, AV nodal blockers are associated with adverse reactions. The most common of these being fatigue, dizziness, sleep disturbance, and dyspnea. However, BRASH syndrome is an underrecognized complication that can result in high morbidity if not recognized and treated appropriately, leading to cardiovascular collapse and multi-system organ failure.

PMID:34033405 | Bookshelf:NBK570643

Leave a Reply

Your email address will not be published.